I am a 48-year-old female. I am 5'11" and I weigh 145 lbs. I have been generally healthy my whole life other than some minor chronic conditions (IBS, sinusitis). I had a hysterectomy two years back and appendectomy four years back. I was recently diagnosed with a sliding hiatal hernia and GERD by endoscopy. I have been suffering from reflux symptoms (without realizing it was reflux) for a few years. My main symptoms were inner ear pain or dizziness, sore throat, chronic cough. It was my ENT who discovered the acid in my esophagus. I have been on a strict low FODMAPs diet customized for reflux for three weeks.
I was prescribed Dexilant and started taking 30 mg first thing in the morning four days ago. (On an empty stomach, 30 minutes before food. My symptoms are worsening and now I have chest pain with shortness of breath).
Question 1: My doctor told me the Dexilant would start working in two days. Is it possible that it takes longer? Is it possible it can worsen reflux symptoms?
Question 2: Could the chest pain or shortness of breath be caused by acid aspirated into the lungs? If so, how is that diagnosed? I am in a lot of pain and really need symptom relief.
Welcome to icliniq.com.
Thank you for that detailed history and uploaded EGD report (attachment removed to protect patient identity). Reflux esophagitis does sometimes cause symptoms of inner ear pain, sore throat, and chronic cough, but it is much more common to have symptoms of choking during the night time and heartburn.
You have been diagnosed on endoscopy with a 2 cm sliding hiatus hernia (which is comparatively small size), grade A (LA classification) esophagitis. The polyp from fundus is usually benign (fundic gland polyp). A few biopsies were taken from esophagus, apparently to rule out eosinophilic esophagitis together with biopsies from duodenum and stomach. I guess you are awaiting the results.
To answer your questions:
1. Yes, Dexilant (Dexlansoprazole) mostly improves the symptom in two days. Dexlansoprazole will act immediately but relieving of symptoms may take some time because it depends on mucosal healing. Dexlansoprazole can cause minor side effects like nausea, vomiting, diarrhea, dizziness, etc. You should continue Gaviscon for a few more days. Avoid liquid diet, take more solids or semisolids, do not go immediately to bed after food, keep head end little elevated.
2. Esophagitis and reflux can cause breathing difficulty, but it happens usually if the symptoms have been persisting for a very long time and have been left unaddressed, so as of now I do not think you have any significant lung issues other than the probable occasional reflux of gastric content causing some symptoms.
To improve your current symptoms, my suggestion would be to add Gaviscon tablets after every major meal for a week, simultaneously continuing with your Dexilant, which I believe you are taking 30 minutes before breakfast.
The other lifestyle modification advice would be to restrict coffee and tea to 2 to 3 small sized cups for a couple of weeks, to not lie down at least for two hours after a major meal. Avoid wearing very tight fitting trousers or belts over the abdomen. Elevate the head end of the cot (or there are a special type of pillows which has a slant) by at least 6 to 8 inches. Avoid citrus fruits and sour food for a few weeks. Restrict smoking and alcohol.
Thank you for your reply.
Question 1: Gaviscon has never relieved my symptoms. I kept trying but it never helped. If the Dexilant normally resolves symptoms in two days, should I discontinue using it?
Question 2: I have had these symptoms untreated for a very long time (about two years). My breathing became so difficult three nights ago that it woke me up from sleep. If I did want a test(s) to make sure my lungs are clear, what would be the appropriate test?
I have followed those lifestyle changes plus more for the last three weeks.
Welcome back to icliniq.com.
You may stop Gaviscon. If Dexilant is not working take a combination of Pantoprazole and Domperidone two times in a day. Keep your head end elevated after food, and avoid cold beverages and junk food. Take more solids and semisolids rather than liquids. Breathing difficulty can be due to night-time reflux or you may have hyperactive airway disease or cardiac issue.
I would like to ask about any history of previous similar episodes or diagnosed asthma or any other allergic disorders? I would like to see your blood reports as well. We need to rule the underlying organic cause by Chest X-Ray, ECG and cardiac ECHO, then only we can be assured that this is due to reflux or hyperactive airway. Kindly do chest X-ray, ECG, ECHO. Review back with reports. Have a great day.
Query: Hello doctor, I am on 40 mg Pantoprazole twice a day for GERD. I just took 50 mg Voltaren for a bad back and I am worried sick. I checked online and it said no drug interactions. I have not yet taken my nightly dose of Pantoprazole, should I not take it? Read Full >>
Answer: Hello, Welcome to icliniq.com. I went through your query. There are no drug interactions between Pantoprozole and Diclofenac (Voltaren). In fact, anyone who takes painkillers like Diclofenac has to take Pantoprazole to prevent Diclofenac-induced gastritis. So, relax and take the regular dose of Pa... Read Full
Query: Hi doctor, Lately, I noticed that my teeth are not the best looking. I had acid reflux. I looked up a lot of stuff about acid in the mouth, and looking at my teeth I think this is what is happening. My teeth started turning translucent two weeks ago. When I looked it up, it said that it could occur... Read Full >>
Answer: Hi, Welcome to icliniq.com. The symptoms that you have explained are right. If you have acid reflux problem and in your case, it looks like there is too much of acid refluxing in your mouth from the stomach. This acid can erode your teeth making the enamel thin due to loss of minerals. I have common... Read Full
Ask your health query to a doctor online?Ask a Medical Gastroenterologist Now